New York, 2010

Hail in New York, July 17, 2010

July 17, 2010 · NWS BUF · 3 events in 2 counties and zones

A week cold front crossed the area and was accompanied by thunderstorms which produced large hail. One inch hail was reported in Central Square and Mallory and one and a half inch hail fell east of Ellicottville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$20,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A week cold front crossed the area and was accompanied by thunderstorms which produced large hail. One inch hail was reported in Central Square and Mallory and one and a half inch hail fell east of Ellicottville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 17, 1:53 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 17, 1:53 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
253 PM EDT SAT JUL 17 2010

.SYNOPSIS...
THE WEEKEND WILL START WITH ANOTHER WARM AND MAINLY SUNNY
DAY...BUT A WEAK COLD FRONT WILL APPROACH OUR REGION LATER TODAY
AND BRING A THREAT OF AFTERNOON THUNDERSTORMS...MOSTLY WELL NORTH
OF THE THRUWAY. HIGH PRESSURE WILL BRING A RETURN TO SUNSHINE AND
WARM TEMPERATURES ON SUNDAY BUT ANOTHER FRONT WILL BRING A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO EARLY
MONDAY. DRIER WEATHER WILL RETURN LATER MONDAY AND TUESDAY BEFORE
A WARM FRONT LIFTS NORTH AND BRINGS THE THREAT FOR UNSETTLED
WEATHER TO WESTERN AND CENTRAL NEW YORK DURING THE MIDWEEK PERIOD.

&&

.NEAR TERM /THROUGH TONIGHT/...
THROUGH THIS EVENING...AT 200 PM RADAR SHOWED MID-AFTERNOON SHOWER
ACTIVITY IS MAINLY FOCUSED ACROSS SOUTHERN ONTARIO EXTENDING
ROUGHLY FROM DETROIT TO JUST SOUTH OF TORONTO. THIS APPEARS TO BE
STRUGGLING TO PENETRATE THE WELL DEVELOPED SW FLOW OFF OF LAKE
ERIE. A LARGE SCALE 35 KT 850 MB FLOW IS LIKELY BEING FUNNELED UP
THE PATH OF LEAST RESISTANCE (LAKE ERIE)...WITH SOME LAKE BREEZE
ENHANCEMENT POSSIBLE. THIS HAS THUS FAR INHIBITED CONVECTION IN OUR
CWA. SO FAR...THE ONLY SHOWER THAT WAS ABLE TO DEVELOP WAS JUST
SOUTH OF THIS FLOW IN NORTH-CENTRAL CAYUGA COUNTY.

MODEL SOLUTIONS CONTINUE TO BE ALL OVER THE PLACE...WITH LITTLE
RUN TO RUN CONSISTENCY BETWEEN THE HIGH RES MODELS. BASED ON THE
RAPID DEVELOPMENT OF THE STORM IN CAYUGA COUNTY...THERE IS NO
QUESTION THERE IS ADEQUATE INSTABILITY FOR STRONG CELLS...WITH THE
POTENTIAL FOR WIND DAMAGE AND EVEN HAIL (THIS STORM DID PRODUCE
SEVERE WEATHER JUST TO THE SOUTH OF OUR CWA). SO MODELS SEEM TO BE
KEYING ON WHATEVER THEY CAN TO RELEASE THIS ENERGY. SO WHAT CELLS
DO DEVELOP MAY POTENTIALLY BECOME SEVERE.

MAINTAIN THAT THE FRONTAL BOUNDARY HAS THE BEST CHANCE TO HOLD
TOGETHER...WITH THE MOST PERSISTENT ACTIVITY CURRENTLY ALONG IT.
FEEL MOST MODELS (NAM/HRRR) ARE A BIT TOO FAR SOUTHWEST WITH THEIR
QPF FIELD...AND THAT SHOWERS WILL STRUGGLE TO MAKE IT INTO THE
STRONG SW FLOW WHICH EXTENDS FROM BUFFALO ALL THE WAY TO LAKE
ONTARIO. EVENTUALLY THE FRONT SHOULD PUSH SOUTH...BRINGING SHOWERS
AND THUNDERSTORMS INTO THE REGION LATE AFTERNOON INTO THIS
EVENING. BY THEN...EXPECT ACTIVITY WILL HAVE WEAKENED
SOMEWHAT...THOUGH STILL WILL HAVE TO WATCH FOR STRONG STORMS.

OTHERWISE...SOME MODELS KEY ON TERRAIN IN THE SOUTHERN TIER. BASED
ON THE LIMITED CU DEVELOPMENT...EXPECT THIS ACTIVITY TO BE MORE
WIDELY SCATTERED THROUGH THIS AFTERNOON...WITH A BIT MORE
WIDESPREAD SHOWERS MAKING IT INTO THE SOUTHERN TIER THIS EVENING.
BY THEN...EXPECT ACTIVITY WILL HAVE WEAKENED QUITE A BIT. THE
OTHER THING TO WATCH IS THE UPPER TROF...WHICH IS CAUSING
SCATTERED THUNDERSTORMS IN EASTERN ONTARIO. THIS TOO SHOULD
STRUGGLE TO MAKE IT INTO THE SW FLOW AND THE LAKE ONTARIO
SHADOW...EVENTUALLY CROSSING INTO THE NORTH COUNTRY EARLY EVENING
AS SCATTERED TO WIDELY SCATTERED SHOWERS.

THE RESULT OF THIS COMPLEX MIXTURE OF BOUNDARIES IS LARGELY CHANCE
POPS...WITH THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS LATE
AFTERNOON INTO THIS EVENING...THEN TAPERING OFF BY AROUND
MIDNIGHT. THERE STILL IS SOME SEVERE WEATHER POTENTIAL...MAINLY
LATE AFTERNOON INTO EARLY EVENING...AND NEAR THE FOCUS OF THE
FRONTAL BOUNDARY. BY THIS POINT...STORMS SHOULD BE WEAKENING WITH
THE LOSS OF DAYTIME HEATING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WEAK HIGH PRESSURE CENTERED OVER NEW YORK AND PA WILL BRING A FAIR
AMOUNT OF SUNSHINE AND WARM TEMPERATURES ON SUNDAY. THERE WILL BE
AN INCREASE IN CLOUDS LATER IN THE AFTERNOON AS LOW PRESSURE HEADS
EAST ACROSS THE CENTRAL GREAT LAKES. THE GFS IS A LITTLE FASTER WITH
THE EASTWARD PROGRESSION OF THE LOW...AND CONSEQUENTLY BRINGS IN THE
LEADING EDGE OF THE RAIN A LITTLE FASTER THAN THE NAM. BUT...EVEN A
BLEND OF THE TWO MODELS QPF OUTPUTS SUGGESTS THAT MOST OF THE CWA
WILL REMAIN DRY.

THE PRIMARY IMPACT FROM THIS SYSTEM WILL BE FELT SUNDAY NIGHT WHEN A
RATHER POTENT LOW LEVEL JET IS FORECAST TO TRACK EAST ACROSS THE
STATE AND INTERSECT THE WARM FRONT THAT WILL BE ASSOCIATED WITH THE
APPROACHING LOW. IMPRESSIVE LOW LEVEL MOISTURE CONVERGENCE IN THE
VCNTY OF THE WARM FRONT COULD RESULT IN HEAVY RAIN WITH ANY
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT. THE CONVECTION MAY
BECOME RATHER ACTIVE AT TIMES SUNDAY NIGHT...ESPECIALLY IF THE LOW
FOLLOWS THE MORE NORTHERLY TRACK INDICATED BY THE GFS.

ON MONDAY...THE MAIN CENTER OF THE LOW WILL CONTINUE TO MOVE THROUGH
NEW YORK STATE IN THE MORNING...THEN SETTLE INTO NEW ENGLAND DURING
THE AFTERNOON. BASED ON THIS TREND...EXPECT SHOWERS AND
THUNDERSTORMS TO TAPER OFF FROM WEST TO EAST DURING THE LATE MORNING
AND AFTERNOON.

HIGH PRESSURE FOLLOWING THE DEPARTING LOW SHOULD BRING DRY WEATHER
MONDAY NIGHT.

IN TERMS OF TEMPERATURES DURING THIS PERIOD...EXPECT DAYTIME HIGHS
TO AVERAGE A LITTLE ABOVE THE SEASONAL AVERAGES. RATHER HUMID
CONDITIONS WILL PREVAIL SUNDAY NIGHT WITH LOWS RANGING FROM THE
UPPER 60S TO LOWER 70S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE BUILDS ACROSS THE SOUTHEASTERN STATES DURING THIS
PERIOD BUT THE UPPER FLOW REMAINS NEARLY ZONAL ACROSS THE GREAT
LAKES TO NEW ENGLAND. THE SURFACE AND 850MB THERMAL BOUNDARY LIES
JUST TO THE SOUTH OF THE REGION...THUS EXPECT THE CLUSTERS OF DAILY
CONVECTION TO EDGE CLOSE TO THE NY/PA STATE LINE FOR WED AND THUR. A
SLOW WARMING TREND WILL START WITH HIGHS IN THE UPPER 70S TO LOW 80S
ON TUES AND WED TO LOWER 80S THURSDAY AND MOSTLY MID 80S BY FRIDAY.
A PACIFIC WAVE RUNNING ALONG THE NORTHERN PERIPHERY OF THE NATION
WILL BRING A LOW ACROSS THE LAKES ON THURSDAY NIGHT AND INTO
SOUTHERN ONTARIO TO WESTERN QUEBEC ON FRIDAY. WILL HAVE CHANCE POPS
FOR THUNDERSTORMS ON FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH EARLY THIS EVENING...EXPECT THUNDERSTORM ACTIVITY TO
LARGELY BE FOCUSED JUST SOUTH OF A FRONTAL BOUNDARY WHICH IS
SLOWLY DROPPING SOUTH. THE SW FLOW OFF OF LAKE ERIE IS SLOWING THE
SOUTHWARD PROGRESSION OF THESE STORMS...AND FAVOR SLOW DROPPING OF
THIS ACTIVITY INTO THE IAG/ROC/BUF/ART TAF SITES LATE AFTERNOON
INTO EARLY EVENING. JHW MAY HAVE SCATTERED TSTMS DUE TO TERRAIN
THIS AFTERNOON...WITH THIS BOUNDARY REACHING THIS EVENING. EXPECT
A BRIEF WIND SHIFT WITH THIS BOUNDARY...WITH CONDITIONS LARGELY
REMAINING VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS FROM THE FRONT.
MAY SEE SOME RADIATION FOG AT JHW...THOUGH CONFIDENCE IS LOW.

OUTLOOK...
SUNDAY...MAINLY VFR WITH LOCAL MVFR IN THUNDERSTORMS LATE AFTERNOON
OR EVENING.
MONDAY...MAINLY VFR WITH LOCAL MVFR IN SCT SHOWERS/THUNDERSTORMS.
TUESDAY AND WEDNESDAY...VFR.

&&

.MARINE...
EXPECT SOLID SMALL CRAFT ADVISORY CRITERIA ON LAKE ERIE DURING
THE AFTERNOON WITH SOUTHWEST WINDS BEING CHANNELED UP THE LAKE.
ALSO EXPECT A PERIOD OF STRONGER WINDS ON LAKE ONTARIO DURING THE
AFTERNOON AND EARLY EVENING WITH LATEST NAM POINT SOUNDINGS
SUPPORTING SMALL CRAFT CONDITIONS THERE AS WELL. HOISTED A SMALL
CRAFT ADVISORY FOR LAKE ONTARIO FROM SODUS BAY UP TO THE THOUSAND
ISLANDS STARTING AT 2 PM.

THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG OR JUST SOUTH OF THE
LAKE ONTARIO SHORELINE LATER THIS AFTERNOON. A RIDGE WILL MOVE IN
TONIGHT AND EARLY SUNDAY BEHIND THE SURFACE FRONT...WITH A
STRONGER SYSTEM MOVING THROUGH THE EASTERN GREAT LAKES REGION LATE
SUNDAY AFTERNOON OR SUNDAY NIGHT WITH ADDITIONAL THUNDERSTORMS
POSSIBLE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LEZ020-040-
         041.
         SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
         LOZ044-045.

&&

SYNOPSIS...SFM
NEAR TERM...APFFEL
SHORT TERM...TJP
LONG TERM...WCH
AVIATION...APFFEL
MARINE...APFFEL/SFM/TJP
Hazardous weather outlook, Jul 17, 4:04 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
504 AM EDT SAT JUL 17 2010

NYZ001>008-010>014-019>021-085-180915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
504 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW PRESSURE TRACKING EAST FROM THE CENTRAL GREAT LAKES WILL CROSS
LAKE ONTARIO SUNDAY NIGHT AND GENERATE SHOWERS AND THUNDERSTORMS.
SOME OF THE THUNDERSTORMS COULD CONTAIN VERY HEAVY RAIN AND
PRODUCE STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-180915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
504 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW PRESSURE TRACKING EAST FROM THE CENTRAL GREAT LAKES WILL CROSS
LAKE ONTARIO SUNDAY NIGHT AND GENERATE SHOWERS AND THUNDERSTORMS.
SOME OF THE THUNDERSTORMS COULD CONTAIN VERY HEAVY RAIN AND
PRODUCE STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 17, 12:28 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
128 PM EDT SAT JUL 17 2010

NYZ005-171800-
CAYUGA NY-
128 PM EDT SAT JUL 17 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR WEEDSPORT...AND MOVING EAST AT 35 MPH.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM ALONG WITH A
QUICK BURST OF RAIN AND GUSTY WIND.

LAT...LON 4311 7649 4303 7648 4302 7649 4303 7668
      4306 7668 4310 7668 4311 7657 4313 7649
      4313 7647

THOMAS
Special weather statement, Jul 17, 1:45 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
245 PM EDT SAT JUL 17 2010

NYZ005>008-172000-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO...WATERTOWN...
LOWVILLE
245 PM EDT SAT JUL 17 2010

AT 245 PM A THUNDERSTORM HAD RAPIDLY DEVELOPED ALONG THE CAYUGA
AND OSWEGO BORDER JUST SOUTHEAST OF HANNIBAL. THIS STORM IS
CAPABLE OF PRODUCING STRONG WINDS AND TORRENTIAL DOWNPOURS. IF IT
HOLDS ITS CURRENT STRENGTH AND PATH, IT WILL PASS JUST SOUTH OF
FULTON AOUND 3, AND BE IN THE VICINTY OF CENTRAL SQUARE BY 315
PM, AND NORTH OF CONSTANTIA BY 330 PM. IT WILL THEN MOVE INTO
WESTERN LEWIS COUNTY BY 4. OTHER STRONG THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE REGION THROUGH THE AFTERNOON.

MRP

The radar

The Ft Drum radar (KTYX), 64 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Oswego

When
July 17, 2:11 PM EST
Where
Oswego County, 0.85 mi NE of Central Square
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.290, -76.140

Hail, Oswego

When
July 17, 2:15 PM EST
Where
Oswego County, 1.01 mi E of Mallory
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.320, -76.100

Hail, Cattaraugus

When
July 17, 5:45 PM EST
Where
Cattaraugus County, 2.81 mi N of Sugartown
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.270, -78.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253426, 253427, 253428.